Ibuprofen Side Effects Edema
68 year old male battling some knee pain tries 400 mg three times daily to help with osteoarthritis and muscle pain. This gentleman has a history of cardiac issues including congestive heart failure and recent heart attack. He is currently on a low dose of Lasix (furosemide) 20 mg daily for his heart failure and history of edema as well. He had talked to a neighbor who stated that he uses 800 mg three times daily – so following his neighbor’s suggestion, he increases his dose to what his neighbor was taking. Within a couple weeks, his symptoms of edema and CHF have been dramatically worsening requiring an increase in Lasix.
Upon questioning, he forgets to tell his provider that he is taking the Ibuprofen which can cause side effects like edema. This is another classic example of the prescribing cascade where a new medication causes the addition or increase of another. NSAIDs like Ibuprofen can certainly worsen CHF and cause edema as one of its side effects.
Another critical aspect of this case is patient education and appropriate assessment of all potential medications! Patients often forget, overlook, or don’t recognize the fact that over the counter or herbal medications can cause problems just like prescription medications.
One last point about assessing over the counter medication and herbal medications. When they are well tolerated and used appropriately, not knowing that patients are taking them can often mask other problems or potential side effects from their prescription medications. For example in this case let say the patient recently started on a statin (myopathy case study example) and the ibuprofen masks the myopathy for this patient – something we’d never uncover if we didn’t ask enough, or the right questions.
It can be very challenging to get patients to tell us everything that they’ve been doing 🙂
Check out my 30 medication mistakes! – A 6 page PDF on problems I see in my everyday practice as a pharmacist – a free resource to subscribers